Tennessee, 2010

High Wind in Tennessee, March 21, 2010

March 21, 2010 · NWS MRX · 1 event in 1 county or zone

An isolated high wind event occurred in Monroe county with a few trees blown down by non-thunderstorm winds in the Coker Creek area.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$2,000
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

An isolated high wind event occurred in Monroe county with a few trees blown down by non-thunderstorm winds in the Coker Creek area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Mar 21, 2:08 PM EST, 3 hours 7 minutes earlier.

Area forecast discussion, Mar 21, 2:08 PM EST, 3 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
308 PM EDT SUN MAR 21 2010

.SHORT TERM...(TONIGHT THROUGH TUESDAY)...DEEP UPPER TROUGH WILL
MOVE ACROSS THE TENNESSEE VALLEY AND SOUTHERN APPALACHIANS TONIGHT
AND MONDAY...THEN OFF THE MID-ATLANTIC COAST BY LATE TUESDAY.

ONE OF THE MAIN CONCERNS WITH THIS SYSTEM IS THE TIGHT PRESSURE
GRADIENT AROUND THE AREA OF LOW PRESSURE PRODUCING A 50-60KT JET AT
850MB. THE SOUTHEAST COMPONENT OF THE WIND FIELD ACROSS THE
MOUNTAINS AND MOUNTAIN VALLEYS WILL PRODUCE STRONG AND GUSTS WIND
NEAR 55KTS. HAVE ISSUED A WIND ADVISORY FOR THE HIGHER ELEVATIONS
AND ADJACENT FOOTHILS FOR THIS EVENING (SOUTH) AND OVERNIGHT
(NORTH).

COLD FRONT...CURRENTLY OVER ALABAMA...WILL MOVE ACROSS THE FORECAST
AREA THIS EVENING-EARLY MORNING. A BAND OF SHOWERS WILL ACCOMPANY
THE FRONT WITH A CHANCE OF THUNDER FOR THE SOUTHERN TWO-THIRDS OF
THE FORECAST AREA.

PLENTY OF COLD AIR STRATO-CU WILL TRAIL BEHIND FRONT AND WILL
PERSIST OF THE AREA THROUGH TUESDAY MORNING. ALSO...ENOUGH LOW
LEVEL INSTABIILTY TO PRODUCE SCT-BKN SHOWERS FOR MONDAY AND MONDAY
NIGHT. ALSO...UPSLOPE FLOW INTO THE MOUNTAINS MONDAY AND EARLY
TUESDAY MORNING WILL KEEP CHANCE OF SHOWERS GOING. MODELS DO SHOW A
WEAK-MODERATE DEFORMATION ZONE MOVING THROUGH ON MONDAY AS WELL...THUS
HAVE TRENDED TOWARD THE MORE AGGRESSIVE NAM PCPN SOLUTION.

TEMPERATURE PROFILE WILL SUPPORT A MIXTURE OR CHANGE TO SNOW FOR
THE HIGHER ELEVATIONS AS WELL AS THE PLATEAU COUNTIES FOR MONDAY
AND MONDAY NIGHT. SOME LIGHT SNOW ACCUMULATIONS POSSIBLE FOR THE
HIGHER TERRAIN.

FOR TUESDAY...LOW CLOUDS WILL SLOWLY ERODE FROM THE SOUTHWEST
ALLOWING TEMPERATURES TO WARM.

.LONG TERM (TUESDAY NIGHT THROUGH SUNDAY)...WEAK HIGH PRESSURE WILL
BUILD IN EARLY IN THE EXTENDED FOR A RETURN TO DRY AND WARM
CONDITIONS ON WEDNESDAY.  A WEAK DISTURBANCE SLIDES THROUGH TO OUR
NORTH ON WEDNESDAY NIGHT AND THURSDAY...BUT MOISTURE AND LIFT
RATHER LIMITED AND WILL KEEP FORECAST DRY FOR NOW.  THE NEXT SYSTEM
SHOULD PUSH INTO THE REGION AROUND THE FRIDAY TIMEFRAME.
CONFIDENCE LOW ON TIMING...SO HAVE CONTINUED WITH LOW POPS THURSDAY
NIGHT AND FRIDAY NIGHT...AND CHANCE ON FRIDAY.   KEPT SATURDAY DRY
WITH ANOTHER FRONT APPROACHING THE AREA FOR SUNDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             36  43  41  62  42 /  60  40  60  10   0
KNOXVILLE MCGHEE TYSON AIRPORT, TN  38  44  39  55  42 / 100  40  60  30   0
OAK RIDGE, TN                       39  44  38  57  42 / 100  40  60  30   0
TRI CITIES AIRPORT, TN              43  47  35  49  39 /  90  80  50  50  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...WIND ADVISORY UNTIL 11 PM EDT THIS EVENING FOR THE FOLLOWING
     ZONES: CHEROKEE...CLAY.

TN...WIND ADVISORY UNTIL 4 AM EDT MONDAY FOR THE FOLLOWING ZONES:
     JOHNSON...NORTHWEST CARTER...NORTHWEST GREENE...SOUTHEAST
     CARTER...SOUTHEAST GREENE...SULLIVAN...UNICOI...WASHINGTON
     TN.

     WIND ADVISORY UNTIL 11 PM EDT THIS EVENING FOR THE FOLLOWING
     ZONES: BLOUNT SMOKY MOUNTAINS...COCKE SMOKY MOUNTAINS...
     EAST POLK...MCMINN...NW BLOUNT...NORTH SEVIER...NORTHWEST
     COCKE...NORTHWEST MONROE...SEVIER SMOKY MOUNTAINS...
     SOUTHEAST MONROE...WEST POLK.

VA...WIND ADVISORY UNTIL 4 AM EDT MONDAY FOR THE FOLLOWING ZONES:
     RUSSELL...WASHINGTON...WISE.

&&

DH/MJB
Hazardous weather outlook, Mar 21, 2:30 PM EST, 2 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
330 PM EDT SUN MAR 21 2010

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-220845-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
330 PM EDT SUN MAR 21 2010 /230 PM CDT SUN MAR 21 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

...WINDY ADVISORY FOR THE MOUNTAINS AND ADJACENT FOOTHILLS THROUGH
EARLY MONDAY MORNING...
A STRONG LOW PRESSURE SYSTEM WILL APPROACH THE AREA FROM THE WEST
TODAY AND TONIGHT. STRONG GUSTY WINDS ARE EXPECTED ACROSS THE
MOUNTAINS AND FOOTHILLS OF EAST TENNESSEE...SOUTHWEST VIRGINIA...AND
EXTREME SOUTHWEST NORTH CAROLINA THROUGH EARLY MONDAY MORNING.

SHOWERS AND THUNDERSTORMS WILL MOVE NORTHEAST FROM NORTHERN ALABAMA
INTO SOUTHEAST TENNESSEE EARLY THIS EVENING...CENTRAL VALLEY BY LATE
THIS EVENING...AND NORTHEAST TENNESSEE AND SOUTHWEST VIRGINIA AROUND
MIDNIGHT.

GUSTY WINDS UP TO 40 MPH AND HEAVY RAIN WILL ACCOMPANY THIS LINE OF
SHOWERS AND THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE UPPER TROUGH WILL MOVE ACROSS THE SOUTHERN APPALACHIANS MONDAY
AND MONDAY NIGHT PRODUCING SCATTERED SHOWERS. THE RAIN WILL MIX WITH
OR CHANGE TO SNOW ACROSS THE HIGHER ELEVATIONS...INCLUDING THE
PLATEAU COUNTIES.  SNOW ACCUMULATIONS UP TO 2 INCHES ARE POSSIBLE
ACROSS THE HIGHEST ELEVATIONS...GENERALLY AT OR ABOVE 2500 FEET...
MONDAY AND MONDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

DH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Northwest Monroe

When
March 21, 5:15 PM EST to 5:20 PM EST
Where
Northwest Monroe forecast zone
Measured
50 kt (58 mph) estimated gust
Crop damage
$2,000
Reported by
Broadcast Media
Coordinates
35.443, -84.253 (the zone’s center; the record gives no point)

Local media reported a few trees blown down by non-thunderstorm winds in the Coker Creek area.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2010Every state in 2010This day in weather historyWarnings in Tennessee, March 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 222016.